Alert archive / New York / Tornado Warnings in 2015

Tornado Warning 1, NWS Binghamton, NY

June 10, 2015Cayuga County, Seneca County, Tompkins County, New York

NWS Binghamton, NY issued this tornado warning at Jun 10, 2015, 10:57 PM EDT for Cayuga County, Seneca County, Tompkins County, New York. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2015, 10:57 PM EDT (02:57 UTC)
Expired
Jun 10, 2015, 11:45 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cayuga County, NY, Seneca County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:03 PM EDTTSTM WND DMGRomulus, NYSEVERAL TREES DOWN INCLUDING 2 AGAINST HOUSES.
Jun 10, 11:35 PM EDTTSTM WND DMGGroton, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:02 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WFUS51 KBGM 110257
TORBGM
NYC011-099-109-110345-
/O.NEW.KBGM.TO.W.0001.150611T0257Z-150611T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1057 PM EDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL TOMPKINS COUNTY IN CENTRAL NEW YORK...
  SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 1145 PM EDT
    
* AT 1057 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER KENDAIA...OR 10 MILES NORTHEAST OF PENN
  YAN...MOVING EAST AT 40 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  OVID AROUND 1105 PM EDT.
  AURORA AND INTERLAKEN AROUND 1110 PM EDT.
  SHELDRAKE AND KIDDERS AROUND 1115 PM EDT.
  LEDYARD AND KING FERRY AROUND 1120 PM EDT.
  GENOA AROUND 1125 PM EDT.
  MORAVIA AROUND 1130 PM EDT.
  LOCKE AROUND 1135 PM EDT.
  GROTON AROUND 1140 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4277 7695 4276 7675 4268 7627 4250 7645
      4270 7693
TIME...MOT...LOC 0257Z 286DEG 33KT 4273 7687 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PCF
2 follow-up statements
764 
WWUS51 KBGM 110312
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1112 PM EDT WED JUN 10 2015

NYC011-099-109-110345-
/O.CON.KBGM.TO.W.0001.000000T0000Z-150611T0345Z/
TOMPKINS NY-SENECA NY-CAYUGA NY-
1112 PM EDT WED JUN 10 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR NORTH
CENTRAL TOMPKINS...SOUTHEASTERN SENECA AND SOUTHERN CAYUGA
COUNTIES...
    
AT 1112 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER KING FERRY...OR 17 MILES NORTHWEST OF ITHACA...
MOVING EAST AT 45 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  GENOA AROUND 1120 PM EDT.
  LOCKE AND MORAVIA AROUND 1125 PM EDT.
  GROTON AROUND 1135 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4265 7680 4276 7675 4268 7627 4250 7645
TIME...MOT...LOC 0312Z 287DEG 37KT 4267 7664 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PCF
459 
WWUS51 KBGM 110343
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1143 PM EDT WED JUN 10 2015

NYC011-099-109-110350-
/O.EXP.KBGM.TO.W.0001.000000T0000Z-150611T0345Z/
TOMPKINS NY-SENECA NY-CAYUGA NY-
1143 PM EDT WED JUN 10 2015

...THE TORNADO WARNING FOR NORTH CENTRAL TOMPKINS...SOUTHEASTERN
SENECA AND SOUTHERN CAYUGA COUNTIES WILL EXPIRE AT 1145 PM EDT...
    
THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF 
THE WARNED AREA...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO 
EXPIRE. THE TORNADO WARNING HAS BEEN REPLACED BY A NEW SEVERE 
THUNDERSTORM WARNING FURTHER EAST...INCLUDING NORTHEASTERN TOMPKINS 
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL NEW YORK.

LAT...LON 4265 7680 4276 7675 4268 7627 4250 7645
TIME...MOT...LOC 0339Z 286DEG 33KT 4267 7664 

$$

MDP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 10:17 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 10, 10:17 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1017 PM EDT WED JUN 10 2015

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA TONIGHT WITH THUNDERSTORMS
ACROSS THE NORTH...AND A FEW SHOWERS FOR SOUTHERN NEW YORK AND
NORTHERN PENNSYLVANIA. HIGH PRESSURE WITH DRY AIR WILL RETURN FOR
WEDNESDAY BRINGING WARM AIR AND SUNNY SKIES. LOW PRESSURE
APPROACHING FROM THE OHIO VALLEY WILL BRING RAIN BACK TO THE AREA
FRIDAY NIGHT AND EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1015 PM UPDATE...AS EARLIER THOUGHT...THUNDERSTORMS FIRED AHEAD
OF THE COLD FRONT IN THE LAST COUPLE HOURS WITHIN A STRONGLY
FORCED...SHEARED...BUT ONLY WEAKLY UNSTABLE ENVIRONMENT. SCATTERED
STORMS HAVE GONE SEVERE ACROSS OUR NORTH COUNTRY WITH A WIND
THREAT AS MAIN CONCERN. SVR WATCH IN EFFECT UNTIL 1 AM...AND ALL
LOOKS GOOD WITH TIMING AND IMPACT AREAS. MESO MODELS SUGGEST RAPID
WANING AFTER 06Z AS FORCING LIFTS NORTHEAST AND STORMS DROP SOUTH.
GENERAL POP/WX IDEA STILL ON TARGET. NO OTHER CHANGES.

PREVIOUS DISCUSSION...
GROWING CONCERN THIS EVENING THAT A STRONG...DYNAMICALLY FORCED
FRONTAL SYSTEM MOVING INTO A DESTABILIZING ENVIRONMENT ACROSS WEST
CENTRAL AND NORTHERN NEW YORK WILL LEAD TO NEW DEVELOPMENT OF
THUNDERSTORMS DURING THE LATE EVENING AND OVERNIGHT PERIOD IN OUR
AREA. MODEST LOW LEVEL WARM AND MOIST ADVECTION...AS SEEN IN
THETA-E FIELDS...WAS STEEPENING LOW-MID LVL LAPSE RATES OVER THE
REGION. 500-300 MB JET STREAK ADVANCING ON THE AREA FROM LOWER
ONTARIO WAS PROVIDING OVER 50 KTS OF 0-6 KM BULK SHEAR...AND EVEN
TURNING IN THE LOW LEVELS IS PRESENT WHICH COULD SUPPORT STRONG
UPDRAFTS AND A SMALL CHANCE FOR HEALTHY MESOCYCLONES. MESOSCALE
MODELS SUGGEST NEW CONVECTIVE DEVELOPMENT DURING THE 02Z-06Z TIME
FRAME JUST AHEAD OF THE ADVANCING COLD FRONT ACROSS WRN NEW
YORK...AND THIS LOOKS REASONABLE. REALLY LIKE THE NAM4KM AND
CANADIAN RGEM IDEAS...ALTHOUGH HRRR AND WRF-NMM ALSO SEEM TO HAVE
SIMILAR SOLUTIONS.

THE MAIN SHORT WAVE FORCING LOOKS TO AFFECT MAINLY OUR NORTHERN
THIRD OF THE FORECAST AREA...WHICH IS WHERE WE ARE EXPECTING ANY
OF THE STRONGER STORMS TO BE...SAY ROUGHLY FROM PEO-SYR-UCA...WITH
MORE GENERAL TSTM ACTIVITY FURTHER SOUTH...IF IT CAN MAKE IT.
BULK OF FORECAST MODEL GUIDANCE SUGGESTS A 02Z-07Z WINDOW OF BEST
CHANCE FOR THUNDERSTORM ACTIVITY...INCLUDING ANY SVR POTENTIAL.

FORECAST CHANGES FROM THIS AFTERNOON FEATURE INCREASED POPS ACROSS
THE NORTHERN ZONES TO LIKELY-CATEGORICAL AT TIMES...WITH A RAPID
DROP OFF TO NEAR ZERO CHANCES FOR RAIN IN NORTHEAST PA THROUGH THE
NIGHT. HIGHER POP AREAS WERE ALSO GIVEN ENHANCED HAIL...GUSTY
WINDS...HEAVY RAIN...FQT LIGHTNING TERMINOLOGY.

NO OTHER SIGNIFICANT CHANGES WERE MADE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
REMAINS OF THE FNT COULD TRIGGER SOME CONV OVER THE NEPA ZONES
DURING THU...ESP CNSRDG THE HTG XPCTD. FCST SNDGS...ESP THE
NAM...SHOW AVBL ENERGY FOR CONV TMRW AFTN. LIMITING FACTOR WILL BE
THE VERY DRY AIR...AND A MORE STABLE MID LYR SHOWN ON THE MODELS.
INTRSTG TEMP FCST FOR NEPA WITH THE MET GUID GIVING AVP 90F. WITH
THE BLENDED GUID STILL GOT AN 88F FOR AVP SO IT WILL BE A WRM DAY.

WEAK RDGG SFC AND ALFOT FOR FRI AS A WV AND SFC LOW DEEPEN TO THE
WEST. SOME ISLTD CONV PSBL IN THE DIRTY RDG AND MORE CLDS SHD
LIMIT THE HTG BY A FEW DEGREES OVER NEPA.

BEST JET DYNAMCS PASS NORTH OF NY FRI NGT AND SAT AND SHD BE THE
FOCUS OF HEAVY RAIN...LVG THE FCST AREA IN SCT TO MUMEROUS SHWRS
FROM LATE FRI INTO EARLY SAT. HIPRES BLDS IN DURING SAT BRINGING
CLRG SKIES LTR IN THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1 PM UPDATE...

UNSETTLED WEATHER WITH MULTIPLE FRONTS IN THE VICINITY FOR THE
DURATION. SHOWERS WILL BE COMMON AND POSSIBLY THUNDERSTORMS.
TEMPERATURES AT OR ABOVE NORMAL. SAT NGT TO SUN NGT FAIRLY DRY
WITH HIGH PRESSURE OVER NEW ENGLAND. A WARM FRONT WILL SLOWLY PUSH
NE TOWARDS THE AREA FOR MONDAY. A SLOW MOVING COLD FRONT WILL BE
NORTHEAST OF THE AREA TUESDAY THEN PUSH THROUGH WED.

FOLLOWED WPC GUIDANCE. NOTHING OF SIGNIFICANCE FOR WEATHER THIS
FAR OUT.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CONCERN FOR THIS PERIOD WILL BE THUNDERSTORMS TRACKING SE FROM
WESTERN NY AND SOUTHERN ONTARIO AHEAD OF A COLD FRONT. CURRENTLY,
JUST A FEW STRONG STORMS ON RADAR BUT INDICATIONS THESE MAY
INCREASE IN COVERAGE..ESPECIALLY FOR THE NORTHERN SITES SO WE HAVE
INCLUDED THE MENTION OF STORMS IN THE TAFS FOR KITH/KSYR/KRME FOR
LATER THIS EVENING AFTER 2Z. IF STORMS DO MATERIALIZE FOR THESE
AREAS, AT LEAST MVFR RESTRICTIONS ARE LIKELY IF NOT IFR. FOR
KELM/KBGM, LESS CERTAINTY IF STORMS WILL OCCUR HOWEVER
RESTRICTIONS IN VISBY ARE LIKELY OVERNIGHT FOR KELM WITH MVFR VIS.
SHOWERS/STORMS ACTIVITY SHOULD MISS KAVP TO THE NORTH WITH VFR
CONTINUING. IN ADDITION TO FLIGHT RESTRICTIONS STORMS ALSO HAVE
THE POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS. SHOWERS/STORMS
EXIT BY LATER TONIGHT WITH VFR FOR THURSDAY UNDER A MIX OF SUN AND
CLOUDS. ONE EXCEPTION COULD BE KAVP WHERE A FEW STORMS WILL BE
POSSIBLE THURSDAY AFTERNOON BUT MOST LIKELY THESE STAY SOUTH.

WINDS WILL GENERALLY BE S/SW TONIGHT AROUND 10 KNOTS EXCEPT
LOCALLY HIGHER IN THUNDERSTORMS. FOR THURSDAY WINDS WILL BE W/NW
AROUND 10 KNOTS GUSTING 15 TO 20 KNOTS BEHIND THE FRONT.

.OUTLOOK...

THU AFTN-EVE...RESTRICTIONS POSSIBLE AT AVP OTHERWISE VFR.

FRI-SAT...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

SAT NGT-SUN NGT...MAINLY VFR.

MON...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM/JAB
NEAR TERM...JAB
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...PCF/TAC
Hazardous weather outlook, Jun 10, 9:12 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT WED JUN 10 2015

NYZ009-016>018-036-037-120115-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
912 PM EDT WED JUN 10 2015

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-023-025-044>046-120115-
YATES-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM, OR TWO MAY DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE FINGER LAKES REGION AND THE NORTHERN SUSQUEHANNA
REGION TONIGHT. ANY SEVERE WEATHER IS CURRENTLY EXPECTED TO BE
CLOSE...BUT GENERALLY REMAIN NORTH OF THESE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-120115-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:54 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca51 min
Jun 10, 10:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Seneca47 min
Jun 10, 11:27 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland48 min
Jun 10, 11:38 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tompkins41 min
Jun 11, 12:16 AM EDTSpecial Weather StatementBGMChenango, Cortland, Tompkins59 min

Nearby

Tornado Warnings in New York, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.